Wisconsin, 2016

Heat in Wisconsin, July 27, 2016

July 27, 2016 · NWS MKX · 1 event in 1 county or zone

A very warm period continued over southern WI. One heat-related death occurred in Milwaukee.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A very warm period continued over southern WI. One heat-related death occurred in Milwaukee. Heat index values were in the lower 90s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 27, 2:42 AM CST, 6 hours 18 minutes earlier.

Area forecast discussion, Jul 27, 2:42 AM CST, 6 hours 18 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
342 AM CDT WED JUL 27 2016

.TODAY AND TONIGHT...Forecast Confidence Medium

Weak short wave energy helping to drive a small pocket of convection
in northern WI riding convergence along a weak surface trough/cool
front, with overall forcing for ascent aided by upper divergence in
the right rear quadrant of an upper jet max tracking north of the
upper Great Lakes. The MCS in Nebraska is riding on the nose of the
stronger low-level jet winds and 850 mb warm air advection, with the
eastern Dakotas/western Minnesota convection on the leading edge of
a weaker branch of the LLJ but within a pocket of better 700 mb RH
and a 700 mb speed max that tracks across northern WI later today.

All are within the better precipitable water channel arcing up and
around the surface to 925 mb ridging over the area that models show
will be slowly suppressed to the south with the approach of the
short wave, allowing the cold front/surface trough and associated
precipitation to sag towards and into southern WI later today.

Will slowly increase PoPs from north to south, beginning this
morning in the far north to acknowledge possibility in the GFS and
some of the hi-res models of a weak mid-level trough sagging into
the area. Best chances for showers and storms come with the passage
of the short wave trough and associated surface wave late this
afternoon and tonight. Will have the highest PoPs with the stronger
frontogenetic response across the northern half of the CWA tonight.

Will see high temperatures reached early in the afternoon with
increasing clouds and developing lake breeze halting the temp rise.
Looking at mid-upper 60s for overnight lows.

.THURSDAY AND FRIDAY...Forecast Confidence...Medium

A wave and weak surface front is expected to kick off showers and
storms on Thursday. Best chance is in the southwest toward the
better instability.

Some moisture is expected to linger Friday, particulary toward the
southern forecast area. Overall though, not seeing much in the
way of forcing, so kept pops on the low end and confined to the
southern half of the forecast area.

With a good amount of clouds likely, especially Thursday,
expecting high temps within a couple degrees of normal in the
upper 70s.

.SATURDAY THROUGH TUESDAY...Forecast Confidence...Medium

Looks mainly dry for the weekend under high pressure. Models
suggesting a weak wave may kick off a few storms Sat, so kept some
low pops.

Could see a few storms via another weak wave or two early next
week, so maintained low end pops.

Should see near normal temps for the weekend, warming up a few
degrees above normal for Mon/Tue.

&&

.AVIATION/12Z TAFS/...

Again expect any patchy MVFR fog, with IFR in the Wisconsin River
Valley, to dissipate within a couple of hours after sunrise. Looking
for VFR conditions and light winds through most of the day, with
clouds and shower and thunderstorm chances increasing from north to
south during the day. Best chances for thunder will be tonight as a
surface low and cold front sag through the forecast area. Looking
for MVFR cigs/vsbys with the showers/storms.

&&

.MARINE...

Looking for light west winds to back around to the south ahead of
approaching surface low pressure and a trailing cold front. Bringing
a slight chance of showers and thunderstorms to the northern zones
this morning for the possibility of a weak trough sagging in from
the north, with the better chances coming tonight for the entire
nearshore. Winds turn northeast as the cold front drops through
tonight behind the low. Winds and waves will approach but remain
below small craft advisory levels Thursday and Thursday evening.

&&

.MKX Watches/Warnings/Advisories...
WI...None.
LM...None.
&&

TODAY/TONIGHT AND AVIATION/MARINE...REM
Thursday THROUGH Tuesday...DDV
Hazardous weather outlook, Jul 27, 2:54 AM CST, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
354 AM CDT WED JUL 27 2016

WIZ046-047-051-052-056>060-062>072-280900-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
354 AM CDT WED JUL 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

CHANCES FOR THUNDERSTORMS INCREASE THIS AFTERNOON AND TONIGHT
AS LOW PRESSURE AND A COLD FRONT MOVE ACROSS THE STATE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE ARE SMALL CHANCES FOR THUNDERSTORMS AT TIMES THURSDAY
THROUGH SATURDAY AS ANOTHER LOW PRESSURE MOVES EAST ACROSS THE MID
MISSISSIPPI AND UPPER OHIO RIVER VALLEY.

THERE WILL BE AN HIGH SWIM RISK AT LAKE MICHIGAN BEACHES THURSDAY
DUE TO DANGEROUS CURRENTS PRODUCED BY BUILDING WAVES WITH GUSTY
NORTHEAST WINDS. A MODERATE SWIM RISK EXTENDS INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS WEEK.

LMZ643>646-280900-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
354 AM CDT WED JUL 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

CHANCES FOR THUNDERSTORMS INCREASE THIS AFTERNOON AND TONIGHT
AS LOW PRESSURE AND A COLD FRONT MOVE ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE ARE SMALL CHANCES FOR THUNDERSTORMS AT TIMES THURSDAY
THROUGH SATURDAY.

NORTHEAST WINDS AND WAVES WILL APPROACH SMALL CRAFT ADVISORY
LEVELS THURSDAY INTO FRIDAY.

REM
WWW.WEATHER.GOV/MKX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Milwaukee

When
July 27, 9:00 AM CST to 8:00 PM CST
Where
Milwaukee forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

One heat-related death occurred. Heat index values reached the lower 90s.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Milwaukee2016-07-2754MaleOutside/Open AreasDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654005.